Iowa, 2013

Hail and Heavy Rain in Iowa, April 8 to 9, 2013

April 8 to 9, 2013 · NWS DMX · 20 events in 13 counties and zones

A strong frontal boundary was stretched across Iowa. At the same time a 35 kt low level jet pushed warm and humid air into the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong frontal boundary was stretched across Iowa. At the same time a 35 kt low level jet pushed warm and humid air into the frontal boundary. There was a reasonable amount of elevated instability with 1000 to 1500 J/kg available. The atmosphere was strongly sheared with 50 to 80 kts of effective shear available. Though the CAPE in the -10 to -30 C layer of the atmosphere was not all that high, it was in the 200 to 400 J/kg range. Precipitable water values were greater than 2 sigma above normal, in the 1 to 1.25 inch range. A broad southwest flow was present over the region with a closed upper low over the southwest U.S. A short wave lifted northeast and interacted with the frontal boundary during the morning. An MCS formed, producing heavy rainfall and hail of nickle to quarter size in parts of central into northeast Iowa. The largest hail fell near Stratford in Hamilton County. It was half dollar in size. Several areas received 1 to 2 inches of rain in the 24 hour period ending the morning of the 9th. The heaviest was in Webster County near Stratford with 3.73 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 8, 8:11 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 8, 8:11 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
911 PM CDT MON APR 8 2013

.UPDATE...
ISSUED AT 908 PM CDT MON APR 8 2013

UPDATED FORECAST FOR INCREASING WINDS NORTHWEST AS FRONT HAS
SAGGED SOUTH INTO NORTHERN IOWA THIS EVENING. GRADIENT TO INCREASE
MOST AREAS NORTHWEST THROUGH MORNING...BUT REMAIN SUB ADVISORY.
SHOWERS HAVE BEEN SLOW TO DEVELOP SO FAR BUT FORCING IS
INCREASING. BEST LIFT WILL REMAIN WEST INITIALLY BUT AS FRONT
NORTH AT SFC AND ALOFT INCREASES TEMP GRADIENT WILL BE LOOKING AT
FORCING SUFFICIENT TO ENHANCE SHOWERS AND THUNDER OVER THE NEXT 3
TO 5 HOURS.

&&

.SHORT TERM /TONIGHT/...

CLOUDS WILL BE ON THE INCREASE THIS AFTERNOON AND EVENING AS THE
FIRST IN A SERIES OF IMPULSES EJECTS FROM A POTENT LONGWAVE TROUGH
DIGGING ACROSS SOUTHERN NEVADA. SIGNIFICANT LOW LEVEL MOISTURE
POOLING HAS BEEN TAKING PLACE THIS AFTERNOON ACROSS SOUTHERN IOWA
SOUTH OF A SYNOPTIC WARM FRONT LOCATED OVER NORTHERN IOWA. SURFACE
DEW POINTS SOUTH OF THE BOUNDARY HAVE RISEN ABOUT TEN DEGREES SINCE
SUNRISE AND ARE CURRENTLY RUNNING IN THE MID TO UPPER 50S. DEEPER
GULF MOISTURE WORKS INTO THE REGION LATER THIS AFTERNOON WITH PWATS
REACHING 1 TO 1.5 INCHES BY 06Z...ESPECIALLY ACROSS THE SOUTH.
SUBSTANTIAL 305 TO 310K ISENTROPIC UPGLIDE INTO THIS MOISTURE RICH
COLUMN WILL LEAD TO WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING
AFTER 00Z AND SPREADING FROM SOUTH TO NORTH WITH THE ISENTROPIC
FORCING.

MLCAPE VALUES OF 600-1000 J/KG THIS EVENING ALONG WITH 0-6 KM SHEAR
VALUES OF 40-50 KTS WOULD SUPPORT THE DEVELOPMENT OF STRONG TO
MARGINALLY SEVERE ELEVATED STORMS WITH LARGE HAIL THE BIGGEST
THREAT. HOWEVER...WITH A VERY MOIST COLUMN AND LOW NORMALIZED CAPE
VALUES...HEAVY RAIN LOOKS TO BE THE BIGGEST THREAT WITH THESE STORMS.

.LONG TERM /TUESDAY THROUGH MONDAY/...

VERY COMPLICATED FORECAST AHEAD WITH CONVECTIVE AND WINTER ISSUES
FOR THE NEXT SEVERAL DAYS. EXPECT WARM ADVECTION DRIVEN SHOWERS
AND THUNDERSTORMS TO BE ONGOING AT THE BEGINNING OF THE PERIOD
WITH TYPICAL DIURNAL DOWNWARD TREND INTO THE AFTERNOON. HOWEVER
H85/H7 WARM/THETA-E ADVECTION REMAINS STRONG INTO THE AFTERNOON
EVEN AS MID LEVEL FORCING BEGINS TO WANE. WITH SOLID 1-2KM
MOISTURE REMAINING STILL EXPECT MEASURABLE LIGHT RAIN OR DRIZZLE
TO CONTINUE WITH HIGH POPS DAY LONG. DO NOT EXPECT TOO MUCH IN THE
WAY OF STRONG TO SEVERE STORMS. ALTHOUGH MUCAPES WILL BE INTO THE
HUNDREDS...EFFECTIVE SHEAR ESTIMATED BY 1-6KM LAYER DECREASES INTO
THE DAY AS H85 FLOW VEERS. MLCAPE/CIN PROJECTIONS INDICATE MINIMAL
SURFACE POTENTIAL DUE TO INHIBITION BEING TOO HIGH.

EXPECT ANOTHER ROUND OF CONVECTION INTO TUE NIGHT WITH PERSISTENT
THETA-E ADVECTION AND PASSAGE OF INVERTED TROUGH...WHICH SHOULD BE
INTO SOUTHERN IA IN SOME FORM BY 06Z. ENVIRONMENT EARLY TUE AND
AGAIN TUE NIGHT LOOKS FAVORABLE FOR MODERATE TO LOCALLY HEAVY
RAINS WITH VERY ANOMALOUS PWS AND DEEP WARM CLOUD DEPTHS LEADING
TO EFFICIENT RAINFALL. ALTHOUGH ELEVATED INSTABILITY WILL CHANGE
LITTLE TUE NIGHT...PROJECTED EFFECTIVE SHEAR INCREASES ONCE AGAIN
SO MARGINAL LARGE HAIL MAY DEVELOP ALONG AND JUST TO THE NORTH AND
WEST OF THE INVERTED TROUGH. EVENT TOTAL PRECIP AMOUNTS STILL LOOK
LIKE A WIDESPREAD ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. ENSEMBLE RIVER FORECAST RUNS STILL SUGGEST MAINLY
WITHIN BANK RISES OUTSIDE OF POTENTIAL SOME MINOR FLOODING SOUTH
AND EAST IF THE HIGH END MATERIALIZES.

THIS IS ABOUT THE SAME TYPE PRECIP TYPE STARTS TO BECOME AN ISSUE
FAR NW AS COLD AIR GRADUALLY FILTERS SOUTH AND EAST BEHIND
DEPARTING SURFACE FEATURES. ALTHOUGH ICE IS INTRODUCED INTO THE
COLUMN WED...SURFACE TEMPS LOOK TO STAY TOO WARM FOR ANYTHING
OTHER THAN A COLD RAIN. BY WEDNESDAY NIGHT...SOUNDINGS AND PLAN
VIEW RH FIELDS STRUGGLE TO FIND MUCH RH COLDER THAN -10C LEADING TO
FREEZING RAIN BEING MORE OF A COOL SEASON CONCERN THAN SNOW. BY
THU THE POTENTIAL OF ICE ALOFT AND FAVORABLE SURFACE TEMPS MAY
COME TOGETHER FOR SOME ACCUMULATIONS NORTH. NO WATCH YET WITH NO
GREAT CONFIDENCE IN HOW FORCING AND TEMPS AT THE SURFACE AND ALOFT
WILL FAVORABLE PHASE...BUT WILL SURELY ADD MENTION OF SNOW AND
FREEZING RAIN ACCUMS TO HAZARDOUS WEATHER OUTLOOK.

SYSTEM SHOULD FINALLY EXIT BY THE END OF THE WORK WEEK WITH
LINGERING LOW LEVEL CYCLONIC FLOW KEEPING TEMPERATURES COOL AND
BELOW NORMAL. POPS WILL RETURN FOR THE WEEKEND HOWEVER AS A LONG
WAVE TROUGH RE-DEVELOPS OVER THE ROCKIES LEADING TO LOW PRESSURE
MOVING FROM THE PLAINS INTO THE MISSOURI VALLEY. TIMING STILL UP
IN THE AIR WITH 12Z GFS FASTER THAN THE 12Z ECMWF SO THE WEEKEND
SEEMS MOST FAVORABLE AT THIS POINT. HAVE CARRIED LOW POPS MON BUT
PEAK AT 12Z ECMWF IS NOW DRY SO THESE MAY END UP BEING OVERZEALOUS
IF THAT TREND CONTINUES. ALTHOUGH IT IS CERTAINLY POSSIBLE...HAVE
NOT INCLUDED THUNDER MENTION AS OF YET UNTIL CONFIDENCE INCREASES
IN PREFERRED PERIOD INCREASES.

&&

.AVIATION...08/00Z
 ISSUED AT 615 PM CDT MON APR 8 2013

POOR CONDITIONS EXPECTED AFT 04Z AND MUCH OF PERIOD AS FRONT OVER
IA BECOMES RATHER ACTIVE AFTER 03Z. MODELS PROG THUNDERSTORM
COMPLEX TO FORM WEST ALONG BOUNDARY AND HEAD EAST INTO IA ALONG
WITH CONVECTION BREAKING OUT ALONG UPPER LEVEL BOUNDARY OVER AREA
IN NEXT COUPLE OF HOURS. HAVE SPED UP ARRIVAL OF MVFR/IFR CIGS
ALONG WITH HITTING TAFS HARDER FOR RA AFTER PRECIPITATION ARRIVES.
WINDS NORTH WILL BECOME NE AND GUSTY ESPECIALLY AFT 06Z AS LOW
DEEPENS TO OUR WEST. THOUGH COVERAGE OF IFR CIGS/RAIN AND MVFR BR WILL
BE WIDESPREAD...THUNDER WILL BE DIMINISHING AFT 03Z AND WILL
COVER AREA WITH VCTS RATHER THAN -TSRA UNTIL ORGANIZED CONVECTION
ARRIVES. AFT 13Z RA WILL CONTINUE NORTH AND SCT VCTS -RA SOUTH
SITES. WILL ADDRESS TIMING AND COVERAGE ISSUE OF LATER PORTION OF
TAF WITH 06Z PACKAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
SHORT TERM...SKOW
LONG TERM...SMALL
AVIATION...REV
Hazardous weather outlook, Apr 8, 3:21 PM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT MON APR 8 2013

IAZ004>007-015>017-023>028-033>039-044-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
421 PM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THOUGH
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD PRODUCE UP TO
PENNY SIZE HAIL. SOME OF THE STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY INTO
TUESDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH A FEW
STORMS MAY PRODUCE LOCALLY HEAVY RAINS. THE PROLONGED
PRECIPITATION MAY PRODUCE A FEW INCHES OF RAIN IN A FEW LOCATIONS
BY WEDNESDAY. ALTHOUGH FLOODING IS NOT ANTICIPATED...CONSIDERABLE
PONDING WATER ON ROADS AND IN DITCHES IS QUITE POSSIBLE.

BY WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT INTO THURSDAY
MORNING...ACCUMULATIONS OF SNOW OR FREEZING RAIN MAY OCCUR
LEADING TO HAZARDOUS TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY...BUT OVERALL IS NOT LIKELY.

IAZ045>050-057>062-070>075-081>086-092>097-091100-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
421 PM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THOUGH
SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM COULD PRODUCE
UP TO PENNY SIZE HAIL.  SOME OF THE STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY NIGHT.
A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL THE PRIMARY
THREAT. THE PROLONGED PERIOD OF RAIN MAY PRODUCE SEVERAL INCHES
OF RAIN IN A FEW LOCATIONS BY WEDNESDAY. ALTHOUGH FLOODING IS NOT
ANTICIPATED...CONSIDERABLE PONDING WATER ON ROADS AND IN DITCHES
IS QUITE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY TUESDAY AND TUESDAY
NIGHT.

SMALL

In the hours before

Special weather statement, Apr 8, 10:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1101 PM CDT MON APR 8 2013

IAZ082-083-093-094-090500-
CLARKE-DECATUR-RINGGOLD-UNION-
1101 PM CDT MON APR 8 2013

...A STRONG THUNDERSTORM POSSIBLY PRODUCING HAIL...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL RINGGOLD COUNTY...MOVING NORTH
AT 25 MPH.

PENNY SIZE HAIL...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BEACONSFIELD...       TINGLEY...            GRAND RIVER...
  ELLSTON...            ARISPE...             AFTON...
  THAYER...             OSCEOLA...            MURRAY...

THIS STORM HAS THE POTENTIAL TO PRODUCE UP TO PENNY SIZED HAIL AND
GUSTY WINDS TO 40 MPH.

VACHALEK

The radar

The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

14 heavy rain, 6 hail. Local standard time, as filed.

Hail, Ringgold

When
April 8, 10:20 PM CST
Where
Ringgold County, 1.73 mi SW of Beaconsfield
Measured
1 in hail
Property damage
$25,000
Reported by
Public
Coordinates
40.780, -94.070

Hail still in ditches the next morning. Siding of houses damaged and plastic on shed damaged with window screens also torn.

Heavy Rain, Greene

When
April 9, 5:50 AM CST
Where
Greene County, Jefferson
Reported by
COOP Observer
Coordinates
42.020, -94.380

Rainfall 1.53 inches.

Heavy Rain, Ringgold

When
April 9, 5:50 AM CST
Where
Ringgold County, 0.69 mi N of Beaconsfield
Reported by
COOP Observer
Coordinates
40.810, -94.050

Rainfall 2.68 inches.

Heavy Rain, Hamilton

When
April 9, 6:00 AM CST
Where
Hamilton County, 0.86 mi NE of Jewell
Reported by
COOP Observer
Coordinates
42.310, -93.640

Rainfall 1.02 inches.

Heavy Rain, Humboldt

When
April 9, 6:00 AM CST
Where
Humboldt County, 0.51 mi W of Bode
Reported by
COOP Observer
Coordinates
42.870, -94.290

Rainfall 1.88 inches.

Heavy Rain, Warren

When
April 9, 6:15 AM CST
Where
Warren County, 0.69 mi S of Indianola
Reported by
COOP Observer
Coordinates
41.360, -93.570

Rainfall 1.33 inches.

Heavy Rain, Grundy

When
April 9, 6:35 AM CST
Where
Grundy County, 0.69 mi S of Grundy Center
Reported by
COOP Observer
Coordinates
42.360, -92.770

Rainfall 1.54 inches.

Heavy Rain, Grundy

When
April 9, 6:50 AM CST
Where
Grundy County, 0.86 mi SE of Conrad
Reported by
COOP Observer
Coordinates
42.220, -92.870

Rainfall 1.97 inches.

Hail, Hamilton

When
April 9, 6:58 AM CST
Where
Hamilton County, 3.07 mi E of Stratford
Measured
1.25 in hail
Property damage
$3,000
Reported by
Public
Coordinates
42.270, -93.870

Hail was up to half dollar size.

Heavy Rain, Polk

When
April 9, 7:00 AM CST
Where
Polk County, 0.52 mi E of Altoona
Reported by
Amateur Radio
Coordinates
41.650, -93.460

Rainfall 1.83 inches.

Heavy Rain, Guthrie

When
April 9, 7:10 AM CST
Where
Guthrie County, Guthrie Center
Reported by
COOP Observer
Coordinates
41.680, -94.500

Rainfall 1.35 inches.

Hail, Webster

When
April 9, 7:15 AM CST to 7:16 AM CST
Where
Webster County, 1.02 mi E of Duncombe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.470, -93.960

Heavy Rain, Poweshiek

When
April 9, 7:30 AM CST
Where
Poweshiek County, 0.52 mi E of Brooklyn
Reported by
COOP Observer
Coordinates
41.730, -92.440

Rainfall 1.26 inches.

Heavy Rain, Hamilton

When
April 9, 7:50 AM CST
Where
Hamilton County, 1.68 mi ESE of Webster City Arpt
Reported by
Trained Spotter
Coordinates
42.420, -93.840

Rainfall 2.00 inches.

Hail, Grundy

When
April 9, 8:14 AM CST
Where
Grundy County, 1.38 mi N of Dike
Measured
0.88 in hail
Reported by
Public
Coordinates
42.490, -92.630

Hail, Grundy

When
April 9, 8:19 AM CST
Where
Grundy County, 3.6 mi NNE of Fredsville
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.530, -92.560

Hail, Bremer

When
April 9, 8:40 AM CST
Where
Bremer County, 1.02 mi E of Denver
Measured
1 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.670, -92.330

Relayed by kcrg television.

Heavy Rain, Crawford

When
April 9, 10:00 AM CST
Where
Crawford County, Denison
Reported by
COOP Observer
Coordinates
42.020, -95.350

Rainfall 1.18 inches.

Heavy Rain, Webster

When
April 9, 10:09 AM CST
Where
Webster County, 4.32 mi ESE of Dayton
Reported by
Trained Spotter
Coordinates
42.250, -93.990

Rainfall 3.73 inches in the past 24 hours.

Heavy Rain, Palo Alto

When
April 9, 10:55 AM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Reported by
COOP Observer
Coordinates
43.110, -94.680

Rainfall 1.10 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439348, 433380, 433381, 433382, 433383, 433385, 433386, 433387, 433373, 433388, 433389, 433374, 433390, 433391, 433375, 433376, 433378, 433392, 433393, 433394.